Hail, Thomas
- When
- September 24, 3:50 PM CST
- Where
- Thomas County, 1 mi E of Colby
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.400, -101.031
Thunderstorms developed during the afternoon hours and moved across northwest Kansas. Golf ball sized hail, winds to 70 mph and nearly a foot of rain fell in northern Gove county, resulting in road washouts and closures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed during the afternoon hours and moved across northwest Kansas. Golf ball sized hail, winds to 70 mph and nearly a foot of rain fell in northern Gove county, resulting in road washouts and closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 24, 2:12 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MDT WED SEP 24 2008 .SYNOPSIS... 122 PM MDT WED SEP 24 2008 ANALYSIS OF WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE TROUGH DEPARTING THE AREA AFTER KICKING OFF A FEW WEAK THUNDERSTORMS OVER SOUTHEAST COLORADO EARLIER TODAY. FAIRLY ZONAL MID/UPPER FLOW IN PLACE ACROSS THE CENTRAL HIGH PLAINS WITH A NEGATIVELY TILTED SHORTWAVE TROUGH SLIDING EASTWARD ACROSS THE NORTHERN PLAINS AND PRAIRIE PROVINCES OF CANADA. ANOTHER SHORTWAVE TROUGH WAS BEGINNING TO IMPACT THE PACIFIC NORTHWEST. AT THE SURFACE...A WEAK AREA OF LOW PRESSURE WAS DEVELOPING OVER SOUTHEAST COLORADO. THE COLD FRONT WHICH PUSHED THROUGH THE AREA ON TUESDAY HAS STARTED A SLOW PROGRESSION BACK NORTHWARD AS A DIFFUSE WARM FRONT. FOLTZ && .DISCUSSION... 122 PM MDT WED SEP 24 2008 PRIMARY FORECAST CONCERNS REVOLVE AROUND PRECIP CHANCES THIS EVENING AND THEN AGAIN SUNDAY INTO MONDAY. AS MENTIONED ABOVE...DIFFUSE WARM FRONT PUSHING NORTH OVER THE CWA WITH A WEAK AREA OF SURFACE LOW PRESSURE DEVELOPING OVER SOUTHEAST COLORADO. SOUTHERLY TO SOUTHEASTERLY FLOW HAS ALLOWED FOR AN INCREASE IN BOUNDARY LAYER MOISTURE. 315K GFS ISENTROPIC SURFACE SHOWS AN INCREASE IN MOISTURE TRANSPORT THIS AFTERNOON WITH BEST LIFT FOCUSED OVER THE EASTERN PORTIONS OF THE GLD CWA BY 00Z. BY 06Z THURSDAY...GREATEST FORCING FOR ASCENT SHIFTS EAST OF THE AREA SO HAVE POPS ENDING AT THIS TIME. WITH 800-1000 J/KG ML CAPE IN PLACE...CANT RULE OUT ISOLATED SEVERE BUT THREAT SHOULD BE LIMITED AS FLOW ALOFT IS WEAK. WILL SEE TEMPS WARM A DEGREE OR TWO ON THURSDAY AS H85 TEMPS JUMP A DEGREE OR TWO C ACROSS THE AREA. WITH SUBSIDENCE IN PLACE...WILL SEE GENERALLY CLEAR SKIES. WARM UP WILL CONTINUE ON FRIDAY WITH MOST LOCATIONS APPROACHING IF NOT EXCEEDING THE 90 DEGREE MARK AS H85 TEMPS WARM TO 25 C. WEAK COLD FRONT MOVES THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY MORNING PROVIDING LITTLE MORE THAN A SHIFT TO NORTHERLY WINDS. WEAK UPGLIDE IS NOTED ON THE 310K NAM ISENTROPIC SURFACE BUT MOISTURE IS LACKING LEADING TO CONDENSATION PRESSURE DEFICITS OF AROUND 200MB. HAVE THROWN IN SILENT POPS TIED TO THE PASSAGE OF THE COLD FRONT IN THE EVENT MODELS ARE UNDER ESTIMATING MOISTURE RETURN BUT CONFIDENCE IN PRECIPITATION IS LOW AT THIS TIME. MID/UPPER LEVEL PATTERN STARTS TO SHIFT BY SUNDAY MORNING WITH A STRONG CLOSED LOW DROPPING SOUTH OUT OF SASKATCHEWAN AND MANITOBA INTO THE NORTHERN PLAINS. LEAD SHORTWAVE TROUGH AND A SURFACE COLD FRONT WILL IMPACT THE GLD CWA SUNDAY INTO THE DAY ON MONDAY. HAVE MAINTAINED LOW SLIGHT CHANCE POPS STARTING SUNDAY MORNING. BEST FORCING FOR ASCENT WILL BE OUT OF THE AREA BY AROUND 12Z MONDAY BASED ON LATEST NUMERICAL GUIDANCE BUT STRONG CAA WILL CONTINUE. H85 TEMPS DROP TO THE LOW TEENS RESULTING IN SURFACE TEMPS IN THE MID 70S. THE MID/UPPER LEVEL CLOSED LOW GETS HUNG UP OVER THE MIDDLE MISSISSIPPI RIVER VALLEY ON TUESDAY BEFORE BEGINNING A SLOW EASTWARD TREK INTO THE OHIO VALLEY AND LOWER GREAT LAKES ON WEDNESDAY. AREA WILL CONTINUE TO BE UNDER THE INFLUENCE OF CAA THROUGH THE END OF THE FORECAST PERIOD. MODELS GENERALLY TEND TO BE TOO FAR EAST WITH DEEP CLOSED LOWS THIS FAR OUT SO WONT BE SURPRISED IF MODELS TREND THIS FEATURE FURTHER WEST IN FUTURE RUNS. BOTTOM LINE...WILL CARRY LOW 70S TEMPS OVER THE EASTERN PORTION OF THE CWA BUT THIS WILL LIKELY NEED TO BE TRIMMED EVEN FURTHER IF A FURTHER WESTWARD SOLUTION VERIFIES. FOLTZ && .AVIATION... 1145 AM MDT WED SEP 24 2008 FOR THE 18Z TAFS...VFR WILL PREVAIL THROUGH MUCH OF THE 24 HOUR PERIOD. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 21-22Z THEREAFTER WITH POSSIBLE MVFR BEFORE ACTIVITY MOVES NORTHEAST OF THE AREA AFTER 05-07Z. EASTERLY WINDS AT 10 TO 20 MPH WILL VEER AND BECOME SOUTHERLY BY SUNRISE ON THURSDAY. MCGUIRE && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT WED SEP 24 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 AM MDT WED SEP 24 2008 /1150 AM CDT WED SEP 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS LOW LEVEL MOISTURE RETURNS NORTH ALONG A DIFFUSE WARM FRONT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. A FEW THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT HOURS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL ARRIVE LATE SUNDAY WITH WIDELY SCATTERED THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT WED SEP 24 2008 KSZ014-242215- THOMAS- 445 PM CDT WED SEP 24 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HALFORD...AND MOVING NORTHEAST AT 8 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCKHART
The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
9 hail, 2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Heavy damage to camper, shingles on garage and windows in RV and pickup.
A series of thunderstorms moved across northern Gove county during the afternoon and evening hours. One cooperative observer recorded 6.61 inches of rain just west of Park by 1125 pm CDT , and an unofficial rainfall report of 10.60 inches was noted 3 miles east-southeast of Grainfield from a Gove county road department employee. Area roads were flooded and ditches were full of water. At least two people had to be rescued when their car went into a flooded ditch and stalled.
Castle Rock Road and surrounding county roads south of Quinter were closed due to high water in Big Creek resulting from extremely heavy rainfall. The heaviest precipitation occurred the previous evening across northern Gove county further upstream in the Grainfield and Park areas. County officials reported many road washouts and several damaged culverts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130698, 130699, 130700, 130708, 130701, 130702, 130707, 130703, 130704, 130705, 130706, 134650, 130697.